Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


How does HIV affect TB? (TB/HIV CO-INFECTION, 2011) (TUBERCULOSIS AND HIV, 2011)
Jul 23, 2011

Hi, I'm writing because I've been on/off HIV meds since 2003, for various reasons. I have been on meds long-term now for over a year, and my cd4 has improved from 1% to 11%, and viral load undetected. Well, about 5 months ago I was diagnosed with TB, and am on the combo therapy for that as well. Is it possible that having such a compromised immune system, the TB could become re-active later if my immune system becomes weaker? My chest x-rays show nodules and calcification from TB infection. I'm not on the strongest TB dosage because it interacts with the Norvir I'm taking. I take Norvir, Prezista, and Truvada and the 5-pill combo for TB. Thanks for your help.

Response from Dr. Frascino

Hello.

TB/HIV coinfection is a common and often challenging problem. HIV weakens the immune system, increasing the likelihood of opportunistic infections. TB can increase the rate of HIV replication, which can lead to decreased CD4 and worsening of HIV/AIDS. Both infections need to be treated aggressively by a knowledgeable physician. I'll post below a link to some information about TB/HIV coinfection.

I should also mention that all folks with TB/HIV coinfection should receive trimethoprim/sulfa prophylaxis against pneumocystis and toxoplasmosis.

Good luck.

Dr. Bob

Tuberculosis (TB)From AIDS InfoNet May 17, 2011

Tuberculosis and HIV Disease From Project Inform November 2004


Previous
variation in cd 4 count
Next
Aids

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement